How Will I Know if My Protease Inhibitor Is Working?
Your doctor will schedule you for checkups to monitor your blood tests and see how well your treatment plan is working. Some of the tests might include a CD4+ (T cell) count and a test to measure the amount of HIV in your blood (viral load) so that your doctor can tell if the medication is working against the virus. You may also have tests to check how well your liver and kidneys are working, and other measures of your overall health.
Will I have side effects?
People react to medications in different ways. Some people have mild effects or no symptoms at all, while others may have many side effects or severe symptoms. Even when side effects occur, they can be temporary, or get better over time.
Some of the common side effects are listed on the following pages, but please remember that you may have only some of these or none at all.
Some medicines can cause pain or discomfort in your abdomen (belly). If you have severe pain, if the pain is also in your back, or if your skin or eyes look yellow (jaundiced) let your doctor know.
Some people with hemophilia type A or B have reported increased bleeding problems. It is not known whether this is related to protease inhibitors, but these problems should be reported to the doctor immediately so they can be treated.
Blood Sugar Problems
Some people taking protease inhibitors have had problems with their blood sugar levels, or have developed diabetes. Symptoms such as increased thirst, hunger, urination or weight loss should be reported to the doctor immediately.
People with diabetes who are considering protease inhibitor therapy should talk with their doctors about carefully monitoring their glucose (blood sugar) level.
Medications may cause you to have diarrhea (loose bowel movements). If you have severe cramping, or the problem lasts more than a day, call your doctor to ask about medicines that might help.
You may have less energy or feel tired more often. This may be the result of the drug reducing the number of red blood cells in your body, which carry oxygen to your tissues and organs. A condition called anemia can occur if there are not enough red blood cells to carry oxygen throughout your body. Let your doctor know if you become dizzy or short of breath. Some of your blood tests will also let the doctor know if the drug is causing anemia.
If you get severe or long-lasting headaches, ask your doctor which pain reliever you can take to help relieve hem.
This can especially be a problem if you are taking indinavir (Crixivan). Making sure you drink enough liquids can help avoid some kidney or bladder effects. You should watch for signs that might signal a problem, such as:
Some medications may cause mouth ulcers or sores. If it becomes difficult to eat or brush your teeth, or if you think you have signs of an infection, such as dark red or white patches, you should call your doctor.
There may be occasional nausea or vomiting after taking medication, or it may be severe or long-lasting. If you vomit for more than a day, or have trouble keeping down liquids, call your doctor.
Some common areas that can feel numb or tingle are the fingers/hands, toes/feet and around the mouth. You may also feel some pain in these areas. Your doctor may call it neuropathy. Call your doctor if you have these side effects. Sometimes they get better with time, but they may get worse and may last even after you stop taking the medication.
Your doctor can help you decide how to handle these side effects.
You may have a rash or dry, itchy skin with some drugs. If your skin breaks out in hives or if you have sudden or intense itching, it may mean you are allergic to a drug. Call your doctor immediately to get treatment.
You should also ask your doctor or pharmacist if your medicine can make you more sensitive to sunlight, since you may sunburn more easily.
Medication can sometimes leave a taste in your mouth, or make foods or liquids taste odd. You may need to try different foods, or vary your diet if you find that things taste unpleasant.
How long do side effects last?
Sometimes side effects get worse over time, and other times they get better as your body adjusts to the medication. Any side effects should be reported to your doctor right away, especially if they are sudden, severe or seem to be getting worse. Your doctor may know ways to help ease the problem, or may suggest a change in treatment if it is too bad.
Side effects will often go away after you stop taking a drug, but sometimes they can be long lasting or even permanent after stopping the drug. Also, since protease inhibitors are fairly new, there may be delayed effects that are not yet known.
People taking medications for HIV may get discouraged if they feel sicker after they start a drug treatment than they did before. They may feel that the quality of their life was better before starting their drug.
Talk to your doctor if you feel this way so you can make an informed decision about your treatment. Many experts recommend treating HIV early, before symptoms start to make you feel sick. Your doctor may suggest that you stay on the drug for a certain length of time to see if the side effects improve.
Side effects are a risk of taking any drug that you must weigh against possible benefits.
What if I still have questions?
You will want to talk about your options with your doctor or other health care provider. It is important to get all of the information you need to make you feel comfortable with your decisions about medical treatment.
Talking to a family member, a friend or a support group might also help in making a decision about treatment. They can help you think of questions to ask your doctor.
Also, reference specialists at the HIV/AIDS Treatment Information Service may be able to answer some of your questions. You can call Monday through Friday from 9 a.m. to 7 p.m. Eastern time at 1-800-448-0440.
If you have specific questions about one of the protease inhibitors, you may want to call the company that makes the drug, listed below:
Crixivan (indinavir sulfate)
Fortovase & Invirase (saquinavir mesylate)
This article was provided by AIDSinfo. It is a part of the publication HIV Protease Inhibitors and You. Visit the AIDSinfo website to find out more about their activities and publications.